Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 2, NWS Little Rock, AR

February 24, 20117 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 24, 2011, 3:54 PM CST for 7 counties in Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2011, 3:54 PM CST (21:54 UTC)
Expired
Feb 24, 2011, 7:00 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Cleburne County, AR, Conway County, AR, Independence County, AR, Izard County, AR, Sharp County, AR, Stone County, AR, Van Buren County, AR

The radar

The Little Rock radar (KLZK), 152 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 5:19 PM CSTFLASH FLOODBatesville, ARWATER IS COVERING ROADS IN THE CITY AND STREAMS ARE RISING.
Feb 24, 5:30 PM CSTFLASH FLOODBatesville, ARNUMEROUS ROADS UNDER WATER IN BATESVILLE AND ALONG HWY 167 ALL THE WAY TO CAVE CITY. SOME CULVERTS HAVE BEEN WASHED OUT.
Feb 24, 5:30 PM CSTFLASH FLOODPfeiffer, ARWATER IN HOUSES AT THE INTERSECTION OF HWY 167 AND WEAVER CHAPEL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WGUS54 KLZK 242154
FFWLZK
ARC023-029-063-065-135-137-141-250100-
/O.NEW.KLZK.FF.W.0002.110224T2154Z-110225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
354 PM CST THU FEB 24 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS...
  NORTHEASTERN CONWAY COUNTY IN CENTRAL ARKANSAS...
  NORTHWESTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHEASTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHERN STONE COUNTY IN NORTH CENTRAL ARKANSAS...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 700 PM CST

* AT 354 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 4 MILES WEST OF STRAWBERRY TO 7 MILES NORTHEAST OF
  CONCORD. DOPPLER RADAR INDICATES 1 TO 3 INCHES OF RAIN HAVE ALREADY
  FALLEN OVER PARTS OF THE WARNED AREA WITH ADDITIONAL HEAVY RAIN
  EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION
  MAY TAPER OFF IN SOME AREAS DURING THE WARNING PERIOD...IT WILL
  TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNTAIN VIEW...      MELROSE...            HEBER SPGS...
  GREERS FERRY LAKE...  FAIRFIELD BAY...      CLINTON...
  BATESVILLE...         STELLA...             SIDNEY...
  SHIRLEY...            SALADO...             OLD LEXINGTON...
  MT EVANS...           MOOREFIELD...         LUNENBURG...
  LUBER...              HERPEL...             GREERS FERRY DAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3637 9127 3634 9127 3633 9126 3624 9126
      3623 9127 3624 9132 3622 9135 3590 9134
      3550 9182 3540 9276 3553 9273 3638 9129

$$

225
1 follow-up statement
148 
WGUS74 KLZK 250059
FFSLZK

SEGMENTED

ZCZC LITFFSLZK DEF
TTAA00 KLZK 250059

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
659 PM CST THU FEB 24 2011

ARC023-029-063-065-135-137-141-250114-
/O.EXP.KLZK.FF.W.0002.000000T0000Z-110225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHARP AR-INDEPENDENCE AR-STONE AR-CONWAY AR-CLEBURNE AR-VAN BUREN AR-
IZARD AR-
659 PM CST THU FEB 24 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
IZARD...VAN BUREN...CLEBURNE...NORTHEASTERN CONWAY...SOUTHERN
STONE...NORTHWESTERN INDEPENDENCE AND SHARP COUNTIES WILL BE ALLOWED
TO EXPIRE AT 700 PM CST...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3637 9127 3634 9127 3633 9126 3624 9126
      3623 9127 3624 9132 3622 9135 3590 9134
      3550 9182 3540 9276 3553 9273 3638 9129

$$

BJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 2:51 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 24, 2:51 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
251 PM CST THU FEB 24 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SEVERE WEATHER REMAINS A POSSIBILITY THROUGH THIS EVENING AS STRONG
SYSTEM MOVES ACROSS THE FORECAST AREA. NAM/GFS/ECMWF ALL IN GENERAL
AGREEMENT WITH THE EVOLUTION/TIMING OF THIS SYSTEM AND A BLEND OF
FORECAST SOLUTIONS WILL BE USED THIS AFTERNOON.

LATEST SURFACE ANALYSIS PLACES WARM FRONT OVER THE NORTH CENTRAL
PART OF THE STATE. BOUNDARY STILL EXPECTED TO SLOWLY PROGRESS TO THE
NORTH THROUGH THE EARLY EVENING HOURS. IN ADDITION TO THE FRONT...
WATER VAPOR IMAGERY SHOWS STRONG SHORT WAVE TROUGH OVER THE SOUTH
CENTRAL PLAINS. SURFACE CYCLOGENESIS ALREADY UNDERWAY OVER EASTERN
OKLAHOMA WITH CIRCULATION EXPECTED TO DEEPEN AS AFOREMENTIONED UPPER
TROUGH KICKS OUT. SURFACE LOW EXPECTED TO RACE OFF TO THE NORTHEAST
AND CROSS THE MISSISSIPPI RIVER BY MID EVENING.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL
ASSOCIATED FRONTAL BOUNDARY MOVES THROUGH. SPECIAL 18Z RAOB REVEALED
50 KTS OF WIND JUST OFF THE SURFACE AND DECENT MID LEVEL LAPSE RATES
OF 8C/KM AND THIS WAS EVEN BEFORE THE FRONT HAD MADE IT COMPLETELY
THROUGH THE UPPER AIR SITE.

AS UPPER IMPULSE MOVES EAST...SEVERE WEATHER WILL REMAIN POSSIBLE
SEVERAL AREAS REMAIN A CONCERN FOR SEVERE WEATHER THROUGH THIS
EVENING. FIRST OFF...TORNADO THREATS APPEAR TO BE GREATEST ALONG THE
ADVANCING WARM FRONT WHERE BEST HELICITY WILL BE LOCATED ALONG WITH
THE DEEPENING SURFACE LOW AND OVER THE SOUTHEAST WHERE SURFACE BASED
INSTABILITY HAS BEEN STEADILY INCREASING FOR THE PAST SEVERAL HOURS.
EVEN WHERE THE TORNADO THREAT IS NOT AS HIGH... EXPECTING A LINE OF
STRONG TO SEVERE STORMS TO SWEEP THROUGH DURING THE EVENING HOURS AS
THE AFOREMENTIONED FRONT MOVES EAST. LOCALLY HEAVY RAIN REMAINS A
CONCERN AS PWATS INCREASE TO IN EXCESS OF 1.5 INCHES. WIDESPREAD
RAIN OF ONE TO TWO INCHES WAS RECEIVED ACROSS PARTS OF THE NORTH
LAST NIGHT AND THIS AREA WILL BE WATCHED CLOSELY FOR FLOODING
CONCERNS.

PRECIPITATION ENDS FAIRLY QUICKLY BEHIND THE BOUNDARY BUT WILL HOLD
ON TO SCATTERED PRECIPITATION FOR SEVERAL HOURS WITH ALL POPS GONE
BY FRIDAY MORNING. BREEZY...COOLER BUY DRY CONDITIONS EXPECTED FOR
FRIDAY AS ZONAL FLOW PREDOMINATES. WEAK RIDGING AND SOUTHERLY WINDS
RETURN FOR SATURDAY WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS
ONCE AGAIN AS NEXT SYSTEM DIGS INTO THE SOUTHWEST UNITED STATES.

SOUTHWEST SYSTEM LIFTS OUT SUNDAY WITH BEST DYNAMICS PASSING TO THE
NORTH OF THE STATE. STILL EXPECTING A FRONTAL BOUNDARY TO PASS
ACROSS THE STATE SUNDAY NIGHT BUT MODELS NOT AS IMPRESSIVE WITH THIS
SYSTEM VERSUS THE PREVIOUS FEW RUNS. MAIN DIFFERENCE FROM PREVIOUS
RUNS IS TIMING AS MODELS BRING THE BOUNDARY THROUGH AT NIGHT AND
MOVE IT TO THE EAST OF THE AREA BY MONDAY MORNING. WILL READJUST
POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. AS FAR AS TEMPS ARE
CONCERNED...WILL LEAN TOWARDS THE COOLER MAV GUIDANCE.
&&

.LONG TERM...MONDAY THROUGH THURSDAY...
BY MONDAY MORNING...THE UPPER LOW WILL BE IN ILLINOIS AND HEADED
NORTHEAST. THIS WILL RESULT IN WESTERLY FLOW OVER ARKANSAS AND ZONAL
FLOW OVER MUCH OF THE WESTERN U.S. ZONAL FLOW WILL BE OVER MUCH OF
THE COUNTRY MONDAY NIGHT THROUGH TUESDAY NIGHT. A RIDGE DEVELOPS
SOME BUCKLING IN THE WEST WEDNESDAY WITH A TROUGH OVER THE
NORTHEAST. AT THE END OF THE PERIOD SOME RIDGING BEGINS IN THE
SOUTHERN PLAINS.

THE COLD FRONT WILL BE EXITING EAST ARKANSAS MONDAY MORNING. THE
SURFACE LOW WILL BE MOVING THROUGH MISSOURI...AND COULD PROVIDE SOME
WRAP AROUND SHOWERS TO NORTHEAST ARKANSAS. DECREASED THESE RAIN
CHANCES BUT LEFT THEM ACROSS THE NORTH AND EAST. HIGH PRESSURE
SETTLES IN OVER THE AREA TUESDAY THROUGH THURSDAY WITH DRY WEATHER
EXPECTED. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED
THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     38  47  34  62 /  90   0   0  10
CAMDEN AR         44  56  37  69 /  80   0   0  10
HARRISON AR       33  47  33  62 /  60   0   0  10
HOT SPRINGS AR    40  53  36  67 /  70   0   0  10
LITTLE ROCK   AR  41  51  35  66 /  80   0   0  10
MONTICELLO AR     46  55  37  69 /  90   0   0  10
MOUNT IDA AR      39  54  36  67 /  60   0   0  10
MOUNTAIN HOME AR  34  47  33  62 /  70   0   0  10
NEWPORT AR        39  47  34  63 /  90   0   0  10
PINE BLUFF AR     44  53  36  68 /  90   0   0  10
RUSSELLVILLE AR   37  50  34  65 /  60   0   0  10
SEARCY AR         39  48  34  64 /  90   0   0  10
STUTTGART AR      42  50  35  66 /  90   0   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...51
Hazardous weather outlook, Feb 24, 3:45 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CST THU FEB 24 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251045-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
345 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCHES ARE IN EFFECT FOR MUCH OF THE STATE THROUGH THIS
EVENING.

SEVERE THUNDERSTORMS LIKELY ACROSS MUCH OF ARKANSAS THIS AFTERNOON
AND TONIGHT.

A STRONG STORM SYSTEM CONTINUES TO MOVE THROUGH ARKANSAS AT THIS
TIME. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS AS A COLD FRONT SWEEPS ACROSS THE STATE.

STRONG SOUTHERLY WINDS HAVE PULLED COPIOUS AMOUNTS OF GULF MOISTURE
INTO THE ADVANCING SYSTEM WITH WIDESPREAD PRECIPITATION OCCURRING AT
THIS TIME. STRONG WINDS EXTEND JUST ABOVE THE SURFACE THROUGH THE
MID LEVELS OF THE ATMOSPHERE. THERE IS ENOUGH CHANGE IN BOTH WIND
SPEED...AND WIND DIRECTION WITH HEIGHT TO SUPPORT TORNADIC
THUNDERSTORMS.

A TORNADO WATCH IN IN EFFECT FOR MOST OF WESTERN AND CENTRAL
ARKANSAS UNTIL 6 PM WITH A SEPARATE TORNADO WATCH IN EFFECT FOR
EASTERN ARKANSAS UNTIL 10 PM.

IN ADDITION TO THE SEVERE STORMS...HEAVY RAINS WILL ALSO BE
POSSIBLE. AREAS IN NORTH CENTRAL AND NORTHEAST ARKANSAS RECEIVED
UPWARDS OF TWO INCHES OF RAIN OVERNIGHT. MORE HEAVY RAIN WILL BE
POSSIBLE TODAY AS STORMS MOVE THROUGH THE AREA...WITH AN ADDITIONAL
ONE TO THREE INCHES POSSIBLE ALONG AND AHEAD OF THE FRONT.

WITH REGARD TO TIMING...STRONG STORMS SHOULD BE TO CENTRAL ARKANSAS
THROUGH 6 PM...MAKING IT INTO THE EAST BETWEEN 6 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY MORNING WILL BE CALM AS HIGH PRESSURE
DOMINATES THE WEATHER IN ARKANSAS.

LATE SUNDAY THROUGH SUNDAY NIGHT...ANOTHER STORM SYSTEM WILL MOVE
ACROSS THE STATE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
WITH THIS SYSTEM BUT THE POSSIBILITY OF SEVERE WEATHER REMAINS
QUESTIONABLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING ACROSS MUCH
OF THE AREA.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:23 AM CSTSpecial Weather StatementLZKFulton, Izard, Sharp57 min
Feb 24, 10:10 AM CSTRiver Flood WarningLZKJackson, Woodruff108 days
Feb 24, 3:26 PM CSTSevere Thunderstorm WarningLZKClark, Dallas, Garland, Hot Spring, Montgomery, Pike and 1 more49 min
Feb 24, 3:52 PM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Garland, Perry, Pulaski, Saline53 min
Feb 24, 3:54 PM CSTTornado WarningLZKFaulkner, Perry, Pulaski, Saline36 min
Feb 24, 4:05 PM CSTSevere Thunderstorm WarningLZKClark, Garland, Grant, Hot Spring, Jefferson, Lonoke and 2 more40 min
Feb 24, 4:26 PM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Independence, Van Buren, White49 min
Feb 24, 4:37 PM CSTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Prairie, Pulaski, White, Woodruff38 min
Feb 24, 4:38 PM CSTTornado WarningLZKLonoke, Pulaski, Saline37 min
Feb 24, 4:56 PM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke, Monroe, Prairie, Pulaski and 1 more49 min
Feb 24, 5:00 PM CSTTornado WarningLZKLonoke, Prairie30 min
Feb 24, 5:07 PM CSTSevere Thunderstorm WarningLZKIndependence, Jackson, White38 min
Feb 24, 5:11 PM CSTSevere Thunderstorm WarningLZKJackson, Lonoke, Monroe, Prairie, White, Woodruff49 min
Feb 24, 5:41 PM CSTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie, Woodruff34 min

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.